Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 317, NWS Morristown, TN

June 24, 20114 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2011, 3:24 AM EDT for 4 counties in Tennessee. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 3:24 AM EDT (07:24 UTC)
Expired
Jun 24, 2011, 4:15 AM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:33 AM EDTTSTM WND DMG6 Nw Sevierville, TNPOWER LINES DOWN ON BOYDS CREEK HIGHWAY.
Jun 24, 3:35 AM EDTTSTM WND DMG3 Se Dandridge, TNNUMEROUS TREES DOWN ACROSS THE SOUTHERN THIRD OF THE COUNTY. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS54 KMRX 240724
SVRMRX
TNC029-089-093-155-240815-
/O.NEW.KMRX.SV.W.0317.110624T0724Z-110624T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 AM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  EASTERN KNOX COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 415 AM EDT

* AT 319 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF SEVIERVILLE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SEVIERVILLE...NEWPORT...PIGEON FORGE...KODAK...HARRISBURG...BIRD
  CROSSING...PITTMAN CENTER...CHESTNUT HILL...COSBY AND HARTFORD.

LAT...LON 3586 8378 3604 8375 3600 8314 3576 8311
      3576 8316 3572 8319 3572 8324 3569 8325
      3568 8327
TIME...MOT...LOC 0724Z 277DEG 23KT 3593 8365

$$

17
1 follow-up statement
779 
WWUS54 KMRX 240743
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 AM EDT FRI JUN 24 2011

TNC029-089-093-155-240815-
/O.CON.KMRX.SV.W.0317.000000T0000Z-110624T0815Z/
JEFFERSON TN-KNOX TN-COCKE TN-SEVIER TN-
343 AM EDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR SEVIER...COCKE...EASTERN KNOX AND JEFFERSON COUNTIES...

AT 336 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SEVIERVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NEWPORT...HARRISBURG...BIRD CROSSING...PITTMAN CENTER...CHESTNUT
  HILL...COSBY AND HARTFORD.

LAT...LON 3586 8378 3604 8375 3600 8314 3576 8311
      3576 8316 3572 8319 3572 8324 3569 8325
      3568 8327
TIME...MOT...LOC 0743Z 277DEG 23KT 3590 8350

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:45 AM EDT, 39 minutes earlier.

Area forecast discussion, Jun 24, 2:45 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 AM EDT FRI JUN 24 2011

.SHORT TERM (TODAY AND TONIGHT)...A WEAK FRONTAL BOUNDARY WILL
CONTINUE TO DROP SOUTH ACROSS THE AREA TODAY.  WITH LOW LEVEL
MOISTURE AND A WEAKLY UNSTABLE AIR MASS IN PLACE...WILL SEE ISOLATED
TO SCATTERED CONVECTION CONTINUE THROUGH THE MORNING HOURS...
POSSIBLY INTO THE AFTERNOON.  THE FRONT IS EXPECTED TO PUSH TO OUR
SOUTH OVERNIGHT FOR A BRIEF DRY PERIOD.

.LONG TERM (SATURDAY THROUGH THURSDAY)...MODELS IN POOR AGREEMENT ON
DETAILS THROUGH THE EXTENDED BUT OVERALL LOOKS LIKE WILL BE IN AN
UNSETTLED PATTEN.  THE REMNANTS OF THE WEAK FRONTAL BOUNDARY TO OUR
SOUTH WILL LIFT BACK NORTH ACROSS THE AREA ON SATURDAY AND SUNDAY.
ASSOCIATED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN MOVE
THROUGH...WITH BEST CHANCE OF CONVECTION ON SUNDAY AS A SHORT WAVE
MOVES THROUGH ALONG THE BOUNDARY.  THE BOUNDARY REMAINS OVER THE
REGION INTO MONDAY WITH SHOWERS/THUNDERSTORMS LINGERING THROUGH
TUESDAY AS THE BOUNDARY EXITS THE REGION.  A WEAK COLD FRONT MOVES
IN ON WEDNESDAY FOR ANOTHER ROUND OF CONVECTION.  CONFIDENCE QUITE
LOW BY THE END OF THE EXTENDED...WENT A BIT DRIER ON WEDNESDAY NIGHT
AND THURSDAY WITH ONLY A LOW POPS OVER EASTERN AREAS THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  89  68  90  68  93 /  30  10  20  10  30
KNOXVILLE AIRPORT, TN    88  66  88  65  90 /  20  10  20  10  30
OAK RIDGE, TN            87  66  88  65  90 /  20  10  20  10  30
TRI CITIES AIRPORT, TN   85  60  84  60  87 /  20  10  20  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 23, 4:45 AM EDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT THU JUN 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT THU JUN 23 2011 /345 AM CDT THU JUN 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATEST COVERAGE EXPECTED
GENERALLY NORTH OF INTERSTATE 40. SOME STORMS COULD BECOME SEVERE
WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.

In the hours before

Special weather statement, Jun 23, 9:36 PM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 PM EDT THU JUN 23 2011

TNZ012-013-035-036-240215-
ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN-
936 PM EDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND
SCOTT COUNTIES UNTIL 1015 PM EDT...

AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF JAMESTOWN...MOVING EAST AT 45
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...LA
FOLLETTE...HUNTSVILLE...JACKSBORO...SUNBRIGHT...BIG SOUTH FORK
NATIONAL REFUGE...ELGIN...SLICK ROCK...WINFIELD...NORMA...SMOKEY
JUNCTION...ROSEDALE...KETCHEN...ROYAL BLUE...ELK VALLEY...
CARYVILLE...FINCASTLE...DISNEY...LAKE CITY AND NORRIS.
Special weather statement, Jun 23, 10:17 PM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 PM EDT THU JUN 23 2011

TNZ012>015-037-VAZ001-240300-
CAMPBELL TN-CLAIBORNE TN-HANCOCK TN-LEE VA-SCOTT TN-UNION TN-
1017 PM EDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...HANCOCK...CLAIBORNE...
CAMPBELL...UNION AND SCOTT COUNTIES UNTIL 1100 PM EDT...

AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF LA FOLLETTE...MOVING EAST
AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE...
HARROGATE-SHAWANEE...TAZEWELL...JELLICO...FINCASTLE...WHITE OAK...
CLAIRFIELD...SHARPS CHAPEL...SPRINGDALE...SANDLICK...ARTHUR...
CUMBERLAND GAP...EWING...LONE MOUNTAIN AND HOWARD QUARTER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 24, 12:17 AM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 AM EDT FRI JUN 24 2011

TNZ035-036-067>069-071-240500-
ANDERSON TN-KNOX TN-LOUDON TN-MORGAN TN-NW BLOUNT TN-ROANE TN-
1217 AM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MORGAN...KNOX...
ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 100 AM EDT...

AT 1215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OLIVER SPRINGS...OR 7 MILES NORTHWEST OF
OAK RIDGE...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...
CLINTON...KNOXVILLE...OLIVER SPRINGS...FARRAGUT...KARNS...POWELL...
BEARDEN...HALLS...MALONEYVILLE AND LAKE FOREST.

17
Local storm report, Jun 24, 2:17 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 AM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TORNADO          KNOXVILLE               35.97N 83.95W
06/24/2011                   KNOX               TN   LAW ENFORCEMENT

            POSSIBLE TORNADO TOUCHDOWN NEAR WESTERN AVE/640.NUMEROUS
            DOWNED TREES AND POWERLINES.

&&
Special weather statement, Jun 24, 3:00 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT FRI JUN 24 2011

TNZ042>045-047-240745-
NORTHWEST GREENE TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-UNICOI
TN-WASHINGTON TN-
300 AM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SOUTHERN CARTER...
WASHINGTON AND UNICOI COUNTIES UNTIL 345 AM EDT...

AT 256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF TUSCULUM...OR 11 MILES WEST OF
ERWIN...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER
HILL...ROCKY FORK...EMBREEVILLE...UNICOI...LIMESTONE COVE AND ROAN
MOUNTAIN.

17
Special weather statement, Jun 24, 3:10 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 AM EDT FRI JUN 24 2011

TNZ069>071-073-074-240800-
JEFFERSON TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY
MOUNTAINS TN-
310 AM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX AND
JEFFERSON COUNTIES UNTIL 400 AM EDT...

AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF KNOXVILLE...MOVING EAST AT 30
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEVIERVILLE...
GATLINBURG...PIGEON FORGE...KIMBERLIN HEIGHTS...MCMAHAN...KODAK...
WEARS VALLEY AND HARRISBURG.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:05 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Roane25 min
Jun 23, 8:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane, Scott32 min
Jun 23, 8:24 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Jefferson, Knox, Sevier36 min
Jun 24, 12:37 AM EDTTornado WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane and 1 more68 min
Jun 24, 1:38 AM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier67 min
Jun 24, 1:56 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Cocke, Grainger, Hamblen, Jefferson and 6 more3 hr
Jun 24, 2:36 AM EDTFlash Flood WarningMRXAnderson, Knox, Morgan3 hr
Jun 24, 4:41 AM EDTFlash Flood WarningMRXJefferson, Sevier3 hr
Jun 24, 5:27 AM EDTAreal Flood WarningMRXAnderson, Knox3 hr
Jun 24, 6:33 AM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Monroe3 hr
Jun 24, 7:19 AM EDTAreal Flood AdvisoryMRXCocke, Jefferson, Sevier3 hr
Jun 24, 12:33 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe42 min
Jun 24, 2:13 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie62 min
Jun 24, 2:42 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Polk63 min
Jun 24, 2:43 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk62 min
Jun 24, 2:50 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie24 min
Jun 24, 2:58 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Marion, Sequatchie3 hr
Jun 24, 2:59 PM EDTSevere Thunderstorm WarningMRXMonroe61 min
Jun 24, 3:22 PM EDTAreal Flood AdvisoryMRXBlount, McMinn, Meigs, Monroe, Polk3 hr
Jun 24, 3:34 PM EDTFlash Flood WarningMRXBlount, Monroe3 hr
Jun 24, 3:41 PM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.